Suboxone is a prescription drug that is often used to treat withdrawal and addiction to opioids like hydrocodone, fentanyl, or oxycodone. Suboxone is composed of two substances: naloxone and buprenorphine.
Naloxone works as an opioid antagonist that prevents a person from experiencing the effects of other opioids. It is meant to discourage people from abusing Suboxone.
Buprenorphine is the partial opioid agonist that activates receptors in a manner similar to opioid pain medications.
Because of its naloxone content, Suboxone is considered a far safer addiction treatment medication than methadone, a medication that is easily abused and addictive. It is most frequently abused by people that are currently addicted to opioids, and by people that feel high from the relatively weak effects of buprenorphine.
Sometimes, people may believe that they can feel faster or stronger effects from Suboxone by snorting the drug.
Why Snort Suboxone?
Suboxone is a wonder drug for people that are physically dependent on opioids. People can feel the dopamine release — feeling “normal” — while not experiencing the dangerous effects of heavy opiates. When used appropriately, this FDA-approved medication is life-saving for people with opioid use disorder.
Suboxone typically comes in pill form or in sublingual strips. Because of its formulation, the naloxone blocks the opioid receptors from uptaking buprenorphine when the pills or strips are snorted. This mechanism to reduce abuse potential may still not be a deterrent to people seeking even the smallest opioid effects.
People snort Suboxone in an effort to get a more intense opioid high, more quickly. Because this uptake method produces “better” effects for many other drugs, it is assumed that the same is true with Suboxone.
Find the right treatment program today.
Call to be connected with a treatment specialist. 100% Free and Confidential.(844) 616-3400
Despite the naloxone present in Suboxone, it is possible to get a “high” feeling of well-being and dulled senses when snorting the drug. However, these effects may be dulled or canceled by naloxone’s effects.
Some people seek out buprenorphine without naloxone, as found in Subutex. Snorting a drug with buprenorphine may lead to a higher probability of addiction, withdrawal, and negative side effects.
Dangers Of Snorting Suboxone
People that snort drugs are prone to physical damage associated with that method of ingestion. By ingesting drugs, effects are felt more quickly and more intensely than by taking a pill or strip as directed.
Nasal insulation can cause numerous side effects not limited to:
- difficulty swallowing
- face and ear pain
- facial swelling
- nose bleeds
- nasal congestion or runny nose
- oral ulcers
- septum damage
- trouble speaking
- throat damage
Side Effects Of Snorting Suboxone
Snorting Suboxone, and abusing the drug against the prescribed instructions, can create negative effects.
Side effects of snorting Suboxone include:
- blurred vision
- dilated pupils
- drowsiness and fatigue
- dry mouth
- heart palpitations
- muscle aches and cramps
- nausea and vomiting
- sexual side effects
- stomach and back pain
- trouble breathing and swallowing
In addition to the side effects produced by the buprenorphine in Suboxone, a person that snorts Suboxone may experience opioid withdrawal symptoms because of the naloxone in the drug.
Symptoms of snorting Suboxone with naloxone include:
- high blood pressure
- increased sweating
- nausea and vomiting
- sleep problems
- spasms and muscle pain
- skin itches and goosebumps
- stomach cramps
Serotonin Syndrome From Snorting Suboxone
In addition to these short-term side effects of Suboxone misuse, it is possible that abusing Suboxone through methods like snorting can trigger serotonin syndrome.
Serotonin syndrome creates severe physical and mental symptoms like:
- increased heart rate
- loss of coordination
- muscle twitching
Long-Term Risks Of Snorting Suboxone
A person that uses Suboxone by crushing and snorting it, or uses it with other opioids, benzodiazepines, or alcohol may experience some risks.
Suboxone by itself has a “ceiling effect” which makes overdosing less likely, but combining it with central nervous system depressants can lead to overdose and death.
Because of the ceiling effect of buprenorphine, it is not likely that a person will overdose on Suboxone alone. However, by snorting the drug and ingesting other depressants or tranquilizers, overdoses can occur.
Signs of an overdose include:
- drowsiness and dizziness
- lost consciousness
- nausea and vomiting
- poor vision
- small pupils
- stopped or disrupted breathing (apnea)
Getting Help With Suboxone Addiction
If you or a loved one are struggling with opioid drug addiction or drug abuse, then treatment may help. Our substance abuse treatment specialists can help find the best treatment program for your needs.
No matter where you live in the United States, we can provide solutions. From supervised inpatient detox programs to outpatient cognitive behavioral therapy (CBT), we can help you find the best plan for the treatment of opioid addiction.
Recovery from opioid abuse is our goal for you, and it’s one that we want to help you achieve. Give us a call today to learn more.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- Drug and Alcohol Dependence — Intranasal Buprenorphine Alone and in Combination with Naloxone: Abuse Liability and Reinforcing Efficacy in Physically Dependent Opioid Abusers
- Medscape — Buprenorphine/Naloxone
- Substance Abuse and Mental Health Services Administration (SAMHSA) — Buprenorphine
- The Laryngoscope — Intranasal Hydrocodone-Acetaminophen Abuse Induced Necrosis of the Nasal Cavity and Pharynx